My bite feels uneven and the right side of my face (inner ear) hurt when I bite down after having masseter reduction via Botox

I was suffering terrible from TMJ and my dentist recommended that I try getting Botox for masseter reduction. After getting the injection, the right side of my jaw hurts when I bite down. My back right teeth no longer can touch, so chewing is difficult. The left side of my jaw feels fine. What do I need to do to correct this pain?

Doctor Answers 6

Botox for the masseter

Thank you for your question paulsona. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. In the lower face Botox can be placed in the masseter to give the face more of a heart shaped appearance. This can also address TMJ by relaxing the muscle used for biting. Usually the same dose of Botox is used on both sides. However, some people have asymmetry so a higher dose is sometimes used on one side. This occurs when a person chews more on one side than another. The same thing is seen in muscles on the body. For example most people are right-handed and their muscles in their right arm are stronger than those in the left arm. Most people enjoy the results of their Botox treatment for 3-4 months, although this can be longer in the master (up to 6 or even 12 months depending on the person and dose). At that point the muscle will be back to their baseline levels. Please follow up with your doctor for specific recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Botox injected for TMJ should dissipate in 3-4 months

Thanks for your question, and I'm sorry to hear you are having issues at this time.

As you have read, the docs who have answered are pretty adamant that you may have chosen the wrong injector to treat your concern. I always recommend you consult with a board-certified dermatologist or plastic surgeon when needing a cosmetic concern addressed. We leave the teeth to the dentist or the root canal to the orthodontist, but for most everything else related to cosmetic needs, these should not be performed by dentists – at least that is the opinion of most in this forum.

Having said that, if the Botox was injected improperly, it will dissipate over 3-4 months in most instances and then it would be wise to see one of the derms or plastic docs in your area or here in Nashville so we can properly assess, diagnose, and treat what needs to be treated.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

My bite feels uneven and the right side of my face (inner ear) hurt when I bite down after having masseter reduction via Botox

Thank you for your question and I am sorry to hear of your symptoms.  When administered for TMJ, Botox should be injected in the same quantity along both masseters and temporals muscles to achieve a symmetrical weakening.  Because this is an advanced technique of Botox administration, best to see an injector with extensive experience. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Masseter muscle reduction

Thank you for your question.

This may have resulted from uneven injection. Masseter reduction should not affect occlusion of the jaw.

You are going to have to wait it out.

Dr Karamanoukian
#RealSelf100 Member

Botox for TMJ

I have been injecting Botox for TMJ since 1994. It works for people who have excessive muscle tension in their masseter and temporalis muscles leading to tension headaches. It relieves joint pain caused by this. It won't do anything for internal joint derangements. It appears that it wasn't equally or properly administered. It has to be done the same in both sides or the jaw will shift. Maybe too much was given as well. You just have to wait it out now. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

BOTOX FOR TMJ

Your dentist was wrong. Botox for Masseter reduction is for cosmetic reasons and that is also why the product is called "Botox Cosmetic". Who injected you for this TMJ treatment? I would advise that if your problems are truly due to Botox then stop any further treatments and it will wear off in 3 months and get your advice and treatment for real medical problems from qualified medical professionals.

Edwin Ishoo, MD
Cambridge Facial Plastic Surgeon
4.4 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.